Oregon, 2014

Wildfire in Oregon, July 13 to 28, 2014

July 13 to 28, 2014 · NWS PDT · 1 event in 1 county or zone

m. Saturday morning.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

Oregon Incident Management Team #1 (Oregon Team 1) is turning management of the Shaniko Butte Fire over to a Type 3 Team headed by Arlando Leyva at 6:00 a.m. Saturday morning. |The fire is 90% contained, and there are no visible smokes within 300 feet or more inside of the fire perimeter. Any hot spots that remain are well within the interior of the fire. |The Type 3 Team has 206 personnel assigned to manage final mop-up and rehab of the fire area. Helicopters are available if needed from Warm Springs Fire Management and the Logging Unit Complex helibase in Madras. |The Temporary Flight Restriction over the fire area has been lifted.|As interest in the fire wanes, along with the smoke and flame, the fire website, http://inciweb.nwcg.gov/incident/3960/ , will no longer be maintained by the Team, nor will updates be posted around the community or via e-mail.|Oregon Team 1 would like to thank the people of the Warm Springs area for their support and encouragement during the Shaniko Butte Fire. The appreciation expressed by the people in and around Warm Springs helped boost firefighter morale, and the hospitality of the community made the team feel welcome. While we are saddened by the loss of Hermie Boyd’s home on the day before we arrived, we are grateful that no additional homes were lost in spite of quick fire spread and the proximity of many homes and other structures. The successful suppression of the Shaniko Butte Fire is due in large part to the teamwork of many agencies and to the support of the people in the Warm Springs area. Thank you.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Jul 13, 6:22 PM PST, 1 hour 23 minutes earlier.

Area forecast discussion, Jul 13, 6:22 PM PST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
722 PM PDT SUN JUL 13 2014

.SHORT TERM...STRONG UPPER LEVEL TROUGH MOVING INTO THE PACIFIC
NORTHWEST GENERATED SHOWERS AND SCATTERED THUNDERSTORMS OVER THE
REGION THIS AFTERNOON INTO THE EVENING. HAD SOME STRONGER STORMS IN
CENTRAL OREGON WITH HAIL BEING THE MAIN CONCERN. ACTIVITY SEEMS TO
BE DIMINISHING NOW. VERY DRY AIR SEEN ON WATER VAPOR SATELLITE
IMAGERY WILL BE MOVING IN FROM THE WEST AND THIS WILL END THE
PRECIPITATION LATER THIS EVENING INTO THE OVERNIGHT PERIOD. THE
TROUGH MOVES MOVES NORTHEAST INTO IDAHO LATER MONDAY. MAY STILL HAVE
SOME LINGERING SHOWERS OR ISOLATED THUNDERSTORMS OVER THE BLUES.
OTHERWISE PARTLY CLOUDY SKIES. UPPER RIDGE OVER THE AREA THROUGH MID
WEEK WITH CONTINUED HOT TEMPERATURES.  94

&&

.PREV DISC... /ISSUED 342 PM PDT SUN JUL 13 2014/

SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT...A PACIFIC SYSTEM,
ROUGHLY NEAR 44N/127W, WILL DRIFT NORTHEAST ACROSS NORTHWEST OREGON
INTO WEST-CENTRAL WASHINGTON TONIGHT. ENERGY FROM THIS SYSTEM WILL
CONTINUE TO INTERACT WITH SUBTROPICAL MOISTURE PRODUCING ISOLATED TO
SCATTERED SHOWERS AND THUNDERSTORMS. SHOWERS AND STORMS CURRENTLY
EXTEND FROM CENTRAL OREGON INTO SOUTH-CENTRAL WASHINGTON. THESE
SHOWERS AND STORMS WILL CONTINUE TO GRADUALLY DRIFT NORTH INTO
CENTRAL AND SOUTHEAST WASHINGTON, AND EAST ACROSS NORTHEAST AND
EAST-CENTRAL OREGON LATE THIS AFTERNOON AND THIS EVENING. CENTRAL
OREGON WILL SEE AN END TO THE THUNDERSTORM THREAT BY MIDNIGHT.
STORMS SO FAR HAVE PRODUCED A FEW HUNDREDTHS OF AN INCH OF RAIN, BUT
THEY WILL CONTINUE TO MOISTEN WITH TIME. SHEAR REMAINS IN THE 45-55
KT RANGE OVER CENTRAL OREGON. AS SUCH LOCALLY STRONG STORMS WILL BE
POSSIBLE IN THIS AREA, WHILE A STRAY SEVERE STORM CAN NOT BE
COMPLETELY RULED OUT. THE MAIN CONCERN WITH STRONG STORMS WILL BE
THE WIND GUSTS. MAINLY ISOLATED COVERAGE SHOWERS AND STORMS WILL
PERSIST LATE TONIGHT THROUGH MONDAY MORNING ACROSS OUR WASHINGTON
ZONES AND INTO NORTHEAST OREGON. DRY AIR WILL GRADUALLY INCREASE
ACROSS THE REGION MONDAY AFTERNOON BRING AN END TO SHOWERS AND
STORMS TO ALL AREAS BUT EXTREME NORTHEAST OREGON. SHOWERS AND STORMS
SHOULD EXIT ALL OF SOUTHEAST WASHINGTON AND NORTHEAST OREGON BY
SUNSET MONDAY EVENING. DRY CONDITIONS ARE EXPECTED LATE MONDAY NIGHT
THROUGH TUESDAY NIGHT.

AFTERNOON HIGH TEMPERATURES WILL CONTINUE TO BE QUITE HOT AT THE
LOWER ELEVATIONS THROUGH THIS PERIOD. THERE WILL BE A SLIGHT COOL
DOWN MONDAY, BUT THE HIGH TEMPS WILL GRADUALLY INCREASE TUESDAY AND
AGAIN ON WEDNESDAY. OVERNIGHT LOW TEMPS AT MANY LOCATIONS BELOW 1500
FEET MSL WILL NOT FALL BELOW 65 DEGREES DURING THIS PERIOD AS WELL.
THUS WILL CONTINUE THE CURRENT HEAT ADVISORIES. 90

LONG TERM...WEDNESDAY THROUGH SATURDAY NIGHT...HIGH PRESSURE WILL
CONTINUE TO DOMINATE THE AREA WITH HOT TEMPERATURES AND PROGRESSIVE
NORTHWEST FLOW FOR THE MAJORITY OF THE EXTENDED.  OVERALL EXPECT
MOSTLY DRY CONDITIONS AND 90S TO LOWER 100S FOR HIGH TEMPERATURES
ACROSS THE LOWER ELEVATIONS.  SURFACE GRADIENTS LOOK TO PICK UP ON
THURSDAY EVENING...WHICH COULD RESULT IN BREEZY TO WINDY CONDITIONS
THROUGH THE GORGE AND THE LOWER COLUMBIA BASIN.   THERE IS THE
POSSIBILITY OF A DISTURBANCE CLIPPING THE AREA ON SATURDAY AS
WELL...WHICH WOULD BRING AN INCREASE IN WINDS AND POSSIBLY LOWERING
TEMPERATURES INTO THE MID TO UPPER 80S.  PRECIPITATION SEEMS TO
STILL BE LACKING WITH THIS SYSTEM...SO EXPECT THAT IT WOULD STILL BE
MOSTLY DRY THROUGH SATURDAY EVENING.  DO TO UNCERTAINTY IN THE
MODELS FOR NOW WILL CONTINUE WITH A MORE PERSISTENT FORECAST THAT
SUPPORTS A CONTINUED UPPER LEVEL RIDGE UNTIL TIMING AND MODEL
CONTINUITY IMPROVE.  WEBER

AVIATION...00Z TAFS...VFR CONDITIONS EXPECTED OVER THE NEXT 24
HOURS WITH POSSIBLE BRIEF MVFR PERIODS DUE TO -TSRA OVER THE NEXT
12-18 HOURS.  EXPECT THAT CIGS WILL RANGE FROM 8-12KFT...AND MAY
DROP AS LOW AS 5KFT UNDER THUNDERSTORMS. WIND WILL GENERALLY BE
10-15KTS...WITH ERRATIC GUSTY WINDS 25-45KTS POSSIBLE UNDER
THUNDERSTORMS.  HAVE KEPT MENTION OF VCTS AS CONFIDENCE IS NOT HIGH
ENOUGH TO BE CERTAIN OF PREVAILING -TSRA.  WILL AMEND TAFS AS NEEDED
FOR THUNDERSTORMS THAT APPROACH TAF SITES. WEBER

FIRE WX...A PACIFIC SYSTEM WILL CONTINUE TO INTERACT WITH
SUBTROPICAL MOISTURE OVER THE PACIFIC NORTHWEST THROUGH MONDAY
MORNING. THUS WILL CONTINUE TO SEE ISOLATED TO SCATTERED
THUNDERSTORMS WITH ABUNDANT LIGHTNING DURING THE NEXT 18 HOURS OVER
MUCH OF THE AREA. WITH HOT AND DRY CONDITIONS OVER THE LAST SEVERAL
DAYS AND THE STORMS INITIALLY STARTING OUT WITH LITTLE RAINFALL...
THERE IS AN ENHANCED THREAT OF NEW WILDFIRES. THEREFORE...RED FLAG
WARNINGS HAVE BEEN ISSUED FOR MOST OF OUR FIRE ZONES THROUGH
TONIGHT. 84

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  69  98  68 100 /  30  20  10   0
ALW  72  99  72 102 /  30  20  10   0
PSC  70 102  67 104 /  30  20  10   0
YKM  71  99  70 100 /  30  20   0   0
HRI  69 102  65 103 /  30  20  10   0
ELN  66  99  64 103 /  30  20  10   0
RDM  56  94  55  97 /  40  10  10   0
LGD  63  93  61  95 /  30  20  10   0
GCD  61  96  62  99 /  40  20  10   0
DLS  70  97  69 101 /  40  10  10   0

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...     RED FLAG WARNING UNTIL 5 AM PDT MONDAY
     ORZ041-044-503-505-506-508-510.

     RED FLAG WARNING UNTIL 11 AM PDT MONDAY ORZ049-502-507.

     HEAT ADVISORY UNTIL 10 PM PDT WEDNESDAY ORZ041-044-507.

     RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING ORZ509-511.

WA...     RED FLAG WARNING UNTIL 5 AM PDT MONDAY WAZ024-029.

     RED FLAG WARNING UNTIL 11 AM PDT MONDAY WAZ028-030-521.

     HEAT ADVISORY UNTIL 10 PM PDT WEDNESDAY WAZ024-026>029.

     RED FLAG WARNING UNTIL 11 AM PDT MONDAY WAZ026-027.

     RED FLAG WARNING UNTIL 11 AM PDT MONDAY WAZ520.

&&

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON

94

In the hours before

Local storm report, Jul 13, 4:09 PM PST, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
509 PM PDT SUN JUL 13 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HAIL             3 SSE BEND              44.03N 121.29W
07/13/2014  M1.00 INCH       DESCHUTES          OR   TRAINED SPOTTER

&&

JAS
Local storm report, Jul 13, 4:30 PM PST, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
530 PM PDT SUN JUL 13 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0504 PM     HAIL             BEND                    44.07N 121.31W
07/13/2014  M0.75 INCH       DESCHUTES          OR   AMATEUR RADIO

0505 PM     HAIL             BEND                    44.07N 121.31W
07/13/2014  M0.75 INCH       DESCHUTES          OR   AMATEUR RADIO

&&

JAS
Local storm report, Jul 13, 4:56 PM PST, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
556 PM PDT SUN JUL 13 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             7 NNW PRINEVILLE        44.40N 120.90W
07/13/2014  M0.88 INCH       CROOK              OR   TRAINED SPOTTER

&&

JAS
Special weather statement, Jul 13, 5:04 PM PST, 2 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
604 PM PDT SUN JUL 13 2014

ORZ505-506-510-511-140130-
CENTRAL OREGON OR-JOHN DAY BASIN OR-NORTH CENTRAL OREGON
OR-OCHOCO-JOHN DAY HIGHLANDS OR-
604 PM PDT SUN JUL 13 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WASCO...NORTHWESTERN
CROOK...EXTREME WESTERN WHEELER AND EASTERN JEFFERSON COUNTIES UNTIL
630 PM PDT...

AT 600 PM PDT...STORM SPOTTERS REPORTED A STRONG THUNDERSTORM 15
MILES SOUTH OF ASHWOOD...OR 16 MILES NORTH OF PRINEVILLE...MOVING
NORTH AT 35 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH FREQUENT DANGEROUS LIGHTNING AND GUSTY WINDS TO 50 MPH.

LAT...LON 4501 12083 4488 12036 4442 12075 4450 12104
TIME...MOT...LOC 0102Z 201DEG 32KT 4455 12084

GP
Special weather statement, Jul 13, 5:45 PM PST, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
645 PM PDT SUN JUL 13 2014

ORZ505-506-140230-
JOHN DAY BASIN OR-OCHOCO-JOHN DAY HIGHLANDS OR-
645 PM PDT SUN JUL 13 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CROOK AND SOUTHERN
WHEELER COUNTIES UNTIL 730 PM PDT...

AT 643 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES SOUTHEAST OF POST...OR 30 MILES
SOUTHEAST OF PRINEVILLE...MOVING NORTHEAST AT 45 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4478 12033 4466 11968 4396 12028 4403 12051
TIME...MOT...LOC 0144Z 203DEG 38KT 4414 12031

GP
Special weather statement, Jul 13, 5:51 PM PST, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
651 PM PDT SUN JUL 13 2014

ORZ506-509-511-140245-
CENTRAL OREGON OR-EAST SLOPES OF THE OREGON CASCADES OR-OCHOCO-JOHN
DAY HIGHLANDS OR-
651 PM PDT SUN JUL 13 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CROOK...SOUTHERN
JEFFERSON AND NORTHERN DESCHUTES COUNTIES UNTIL 745 PM PDT...

AT 648 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES WEST OF BEND...MOVING NORTHEAST AT 30
MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4458 12139 4452 12079 4385 12140 4397 12173
TIME...MOT...LOC 0150Z 204DEG 28KT 4404 12153

GP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, North Central Oregon

When
July 13, 7:45 PM PST to July 28, 12:00 AM PST
Where
North Central Oregon forecast zone
Reported by
Park/Forest Service
Coordinates
45.283, -120.928 (the zone’s center; the record gives no point)

InciWeb information. One home destroyed in the fire.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2014Every state in 2014This day in weather historyWarnings in Oregon, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 530624.